Strong Wind, Bennington
- When
- April 7, 5:00 PM EST to April 8, 1:00 AM EST
- Where
- Bennington forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A slow moving frontal system produced heavy rainfall across southern Vermont from April 7-8, 2022. 00 inches were common.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow moving frontal system produced heavy rainfall across southern Vermont from April 7-8, 2022. Rainfall amounts between 1.00 and 2.00 inches were common. Periods of light to moderate rainfall began during the daytime hours on April 7 with the steadiest and heaviest rainfall arriving during the evening hours on April 7 into the overnight hours on April 8 before ending.
This heavy rainfall led to a retaining wall to partially collapse along Williams Street in Brattleboro, causing flooding.
In addition to the heavy rainfall, strong winds developed across Bennington County with peak gusts in the 40-57 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 7, 3:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
400 PM EDT Thu Apr 7 2022
.SYNOPSIS...
A large and slow moving storm system will continue to
bring periods of rain and an embedded thunderstorm into tonight.
Some of the rain may be locally heavy, leading to minor flooding for
some low lying areas. Behind the departing storm, it will be
seasonably mild for Friday, with a few lingering showers and some
clouds. Cooler and unsettled conditions, with some additional rain
and mountain snow showers, are expected over the weekend. Milder air
is expected to move into the area for next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 400 PM EDT...Slow moving frontal boundary, now located
across central New York, continues to slowly head towards the
area. In addition, low pressure continues to develop along the
boundary over Virgina, which will also be slowing this entire
system down even further. Behind the surface system, a large
closed off upper level low is located over the Upper Midwest.
The large scale flow around this system has been allowing for a
strong south to southeast flow at all levels. KENX VWP shows
southeast winds of 40-50 kts around 4-5 kft above the ground
level.
MRMS imagery shows rainfall has become widespread across most of
the forecast area. The rainfall is starting to become steadier
and heavier, especially for western parts of the area. One-hour
rainfall totals on the NYS Mesonet are mainly one tenth of an
inch or less, so most of the rain is light. However, there are
some heavier pockets, mainly for the Mohawk Valley, Adirondacks
and Catskills, where some totals are getting close to a quarter
inch per hour.
As the large-scale forcing increases over the area, the rainfall
will continue to become steadier and heavier for this evening
and into the first part of the overnight. This will be
especially true for the Catskills and southern Adirondacks,
where the strong s-se flow will upslope the terrain, locally
enhancing the precip. Hi-res CAMs suggest a band of the heaviest
rainfall will be lifting southwest to northeast across the area
just ahead of the advancing boundary during the late evening
hours. Rainfall rates may be high enough to cause minor flooding
of small streams, urban and low lying areas within this
rainfall. This will be especially true with the high terrain of
the Catskills and a Flood Watch for potential flash flooding has
been issued for that area.
With the strong southeasterly jet in place, there may be some
downslope winds that occur across the Taconics, Greens and
northern Berkshires for late this afternoon into this evening.
This will be especially true before the precip becomes
heavier/steadier, as any breaks in the precip could help allow
for some gusty winds to occur. Winds are already gusting over 35
mph in that areas and some gusts up to 50 mph can't be ruled
out, which may lead to some downed trees and power lines. A Wind
Advisory is in effect for these typical areas where the wind
channels and downslopes through the terrain.
While a strong surface inversion will be in place, some elevated
instability may allow for some rumbles of thunder. Have included
a slight to low chance for thunder across much of the area for
this evening. While storms may produce some greater rainfall
rates, no threats for damaging winds or hail are expected due to
limited instability and the stable layer in place near the
surface.
Steady rainfall will taper off from southwest to northeast by
the late night hours. Temps will be fairly steady in the 40s
through the evening and will fall to mid 30s to mid 40s by the
late night hours.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Our region will behind the frontal system for Friday, but still
ahead of the approaching upper level low. As a result, it will
be fairly mild for Friday with daytime highs in the 50s for most
spots (some 40s in the highest terrain). While a few showers
can't be ruled out late in the day, most of Friday should be dry
with some partial sunshine.
Large upper level will continue to slowly shift eastward for
Friday night into Saturday. In addition, a wave of low pressure
will be developing across the northern mid-Atlantic and will be
moving northeast. Some organized areas of showers look to impact
the region for late Friday night into much of Saturday, as the
low slides across the area. This will allow for cloudy and cool
conditions as well. Some high terrain areas may see some wet
snow mix in, but any accumulation looks fairly limited. Lows on
Friday night will be in the 30s, with highs on Saturday in the
mid 40s to mid 50s.
The upper level low will move across the area by Saturday night.
Some additional cyclonic flow rain and mountain snow showers
will continue, although coverage looks mainly scattered and
intensity of precip will be fairly light. Lows look to fall into
the mid 30s for valley areas, with upper 20s to low 30s for the
high terrain.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The extended forecast will begin cool and somewhat unsettled as an
upper level low pressure area over the northeast CONUS slowly exits
eastward across the Canadian Maritimes. Scattered showers will be a
possibility on Sunday, with some snow showers possible over the
north country and higher terrain early in the day where a small
accumulation could even occur. Temperatures Sunday will be below
normal, with highs in the 40s to lower 50s.
A ridge of high pressure will bring dry, sunny weather on Monday
with near seasonable temperatures in the 50s. The forecast becomes
more uncertain after Monday as mid-level ridging develops over the
eastern CONUS while a low level frontal boundary sets up across
northern New York and New England. There are some model differences
on how far north the front will be on Tuesday and Wednesday, with
the GFS and GEFS indicating that the front will be close enough to
our area for a period of showers Monday night, with more scattered
showers possible Tuesday and Wednesday. The ECMWF is just a bit
farther north which would allow for a dryer, warmer forecast. A
further complication will be that all models hint at the potential
for a backdoor cold frontal passage Wednesday or Thursday as surface
high pressure builds across eastern Canada. So a blended forecast
approach would seem to be appropriate for Tuesday and Wednesday with
mild temperatures and a small chance for showers each day. How mild
/ warm temperatures get is still uncertain. Thursday the chance of
showers increases as a cold front will approach from the west.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18z/Fri...A storm system will continue to push across
the region through the TAF period. Periods of rain will
continue through tonight with the steadiest and heaviest period
of rainfall expected to be between around 03-10z/Fri. Coverage
for thunder tonight looks fairly isolated so left out of the
TAF at this time. Widespread IFR/MVFR conditions are expected
through tonight due to both cigs and vsbys.
As precipitation lightens up later tonight, low stratus and/or
mist/drizzle is expected to linger into the early morning hours,
until a breeze and drier air lifts ceilings back to MVFR/VFR by
midday.
Wind will be mainly out of the east to southeast into the
overnight hours at 8-14 kt (with some gusts to around 25 kt at
KPSF). Later tonight, wind will shift to the north to northwest
at 5-10 kt, then eventually to the west Friday morning at 6-12
kt.
A low-level jet will push across KPOU/KPSF into tonight leading
to periods of LLWS as winds at 2000 feet range from 40 to 50
kt. In addition, LLWS was added to KGFL mainly due to
directional speed differences between the north to northeasterly
surface wind and 30- 35 kt southeasterly wind aloft. 2000 ft
winds at KGFL weaken by around 22z/Thu, ending any LLWS issues
thereafter.
Outlook...
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: High Operational Impact. Likely SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
Soaking rainfall will continue for this evening into tonight.
The rainfall should end during the late night hours. During the
day on Friday, RH values will lower down to 45 to 60 percent
across the area. Westerly winds will be 5 to 10 mph. A few
additional showers can't be ruled out. It will continue to
unsettled into the weekend. Cool weather is expected on Saturday
with some more light rain showers. RH values will remain above
50 percent with light westerly winds.
&&
.HYDROLOGY...
A slow moving frontal boundary and wave of low pressure will
continue to bring periods of rainfall through tonight. Rainfall
will taper off from southwest to northeast during the late
night hours. The heaviest rainfall will likely be between 8 PM
and 2 AM tonight, when rainfall rates may exceed 0.25 inch per
hour. Some locally higher totals are possible across the high
terrain, where upslope will enhanced the precipitation. Storm
total rainfall amounts will 1 to 2 inches for most valley areas,
with some high terrain areas receiving up to four inches
(especially the eastern Catskills).
This rainfall will allow for ponding of water on roadways, as
well as in urban, low lying and poor drainage areas. Some small
streams may reach bankfull and could even go into flood across
the high terrain. There is a marginal to slight risk for flash
flooding. Based on this, a Flood Watch for flash flooding has
been issued for parts of the eastern Catskills through the late
night hours. While rises are expected on larger rivers, most main
stem rivers are not expected to reach flood stage at this time.
A brief period of minor flooding can't be ruled out on parts of
the Catskills creeks or on the Sacandaga River in the southern
Adirondacks.
Although some showers are expected Friday into the weekend,
any rainfall will be lighter and rivers and streams will be
receding.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 2 AM EDT Friday for NYZ054.
Flood Watch through late tonight for NYZ047-058-063.
MA...Wind Advisory until 2 AM EDT Friday for MAZ001.
VT...Wind Advisory until 2 AM EDT Friday for VTZ013.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...MSE
AVIATION...Rathbun
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous Weather Outlook National Weather Service Albany NY 328 PM EDT Thu Apr 7 2022 CTZ001-013-MAZ025-NYZ032-033-038>043-048>053-059>061-064>066-082>084- VTZ014-015-081100- Northern Litchfield-Southern Litchfield-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Western Windham-Eastern Windham- 328 PM EDT Thu Apr 7 2022 This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires of western Massachusetts, the southern Adirondacks, Mohawk Valley, Greater Capital Region, Lake George Saratoga Region, mid Hudson Valley, central and southern Taconics of eastern New York and Windham County in southern Vermont. .DAY ONE...Tonight. A slow moving storm system will bring periods of rain and isolated thunderstorms to the region tonight. Some of the rainfall may be moderate to heavy at times, which may result in ponding of water in urban, low lying and poor drainage areas. There is a marginal risk for flash flooding for the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should send any rainfall amounts or reports of flooding to the National Weather Service at Albany. MAZ001-NYZ054-VTZ013-081100- Northern Berkshire-Eastern Rensselaer-Bennington- 328 PM EDT Thu Apr 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY... This Hazardous Weather Outlook is for the northern Berkshires of western Massachusetts, the northern Taconics of eastern New York and Windham County in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A slow moving storm system will bring periods of rain and isolated thunderstorms to the region tonight. Some of the rainfall may be moderate to heavy at times, which may result in ponding of water in urban, low lying and poor drainage areas. There is a marginal risk for flash flooding for the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports or rainfall amounts to the National Weather Service in Albany New York. NYZ047-058-063-081100- Schoharie-Western Greene-Western Ulster- 328 PM EDT Thu Apr 7 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Schoharie County and the eastern Catskills of western Greene and western Ulster Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
1 strong wind, 1 flood. Local standard time, as filed.
Brattleboro Department of Public Works imposed travel restrictions along Williams Street in Brattleboro due to damage from a retaining wall causing water to flow over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022270, 1022269.